Diphenhydramine is an over-the-counter (OTC) antihistamine that can help with allergies and sleep. It is unlikely to cause insomnia since doctors recommend it as a short-term treatment for this condition. However, it is possible.
Insomnia may occur if diphenhydramine is not helping enough with an underlying sleep disorder.
It may also cause unpleasant side effects that disrupt sleep, or paradoxical excitation, which is when a drug that usually helps with sleep
Keep reading to find out whether diphenhydramine can cause insomnia.
Diphenhydramine is unlikely to cause insomnia. It typically causes drowsiness, which can help people with insomnia get to sleep.
However, diphenhydramine can also stimulate the central nervous system (CNS), which could result in difficulty sleeping.
It is unclear how often this occurs in people taking diphenhydramine. It may be that other factors are influencing a person’s sleep.
There are many reasons why people might experience insomnia while taking diphenhydramine.
Paradoxical excitation occurs when a drug that usually helps with sleep or relaxation stimulates the CNS. This could keep a person awake or make them feel agitated. Some people who take diphenhydramine also experience
Paradoxical excitation is poorly understood, so scientists do not know much about how or why it happens. However,
Ultrarapid metabolization has links with variations in certain genes, such as the CYP2D6 gene. To prevent insomnia, a doctor may suggest that people who have this reaction try a higher dose of diphenhydramine. Alternatively, they may need to try a different sleep aid.
Insomnia is a complex condition. Many factors influence sleep, so doctors can find it challenging to determine the exact cause. Some people may have more than one cause.
If a person does not know why they have insomnia, a doctor may have difficulty identifying the best treatment. Sometimes, this may mean that diphenhydramine and other OTC sleep aids do not work.
Diphenhydramine may not be powerful enough to help some people with hyperarousal.
Another explanation is that insomnia increases wake-promoting chemicals, such as histamine. Diphenhydramine is an antihistamine. If a person’s insomnia is due to high histamine levels, diphenhydramine will help to block this.
However, some people may have high levels of other wake-promoting chemicals, and others may have low levels of sleep-promoting chemicals. These include:
Many physical health conditions can also interfere with these chemicals. This could explain why OTC sleep aids do not work for everyone.
Uncomfortable side effects
Diphenhydramine has some potentially uncomfortable and disruptive side effects that may lead to insomnia.
For example, dry mouth is an uncomfortable side effect that older adults may develop when they take diphenhydramine. Some people may also experience urinary retention or a fast heartbeat, which may keep a person awake.
If a person takes too much diphenhydramine, it can cause agitation and restlessness. Other symptoms of an overdose
- flushed skin
- high body temperature
- blurry vision
- dry mucous membranes
- lack of sweat
- fast heartbeat
Diphenhydramine can be toxic at high doses. Anyone who has taken too much diphenhydramine must seek immediate help.
If someone has come into contact with a toxic substance, take action immediately. First, reduce harm in one of the following ways:
- For swallowed poison: If a person is experiencing burning or irritation and they are conscious, not having convulsions, and able to swallow, help them drink a small amount of water or milk.
- For poison in the eye: Remove contact lenses and rinse the eye immediately under a running faucet for at least 15–20 minutes. Adults or older children may find it easier to rinse eyes in the shower.
- For poison on clothing: Remove the contaminated clothing immediately and rinse the skin under running water.
- For inhaled poison: Get to fresh air and stay away from the toxic fumes or gases.
Next, contact Poison Control, or ask someone else to do this. There are two methods:
- call Poison Control at 1-800-222-1222
- use the POISONCONTROL tool
Both options provide free, expert advice on what to do in a given situation and are available 24–7.
Do not try to treat poisoning at home with ipecac syrup, charcoal, or other home remedies. These substances can be ineffective or even harmful.
In addition to CNS stimulation, diphenhydramine can cause many other side effects. This is because diphenhydramine acts on H1 receptors, which receive and take up histamine. These receptors are present in many parts of the body, including the brain, heart, blood vessels, and digestive tract.
- discomfort in the upper abdomen
- thickened mucus in the lungs
- pain during urination
- low blood pressure
- blurry vision
- double vision
Some people are more prone to side effects from diphenhydramine than others. This includes older adults, and people using other drugs that also cause drowsiness or depress the CNS, such as:
It is not okay to take diphenhydramine long term. Doctors only recommend taking diphenhydramine short term to prevent and treat insomnia.
Adults 18 years old and older can take
If a person has chronic insomnia that does not improve or worsens, they should speak with a doctor. Some drugs for insomnia may be unsafe to take long term, even if they are OTC or natural remedies.
Many OTC and home remedies can help people sleep. Other OTC medications include doxylamine and dimenhydrinate.
Some people prefer to use natural and home remedies. However, these can still cause side effects, and some may harm certain people. Additionally, the Food and Drug Administration (FDA) does not require companies to prove that herb or vitamin supplements are effective or high quality.
There is a lack of consistent evidence that natural remedies work for insomnia, and it may depend on the individual. However, some that may potentially help
Do not begin taking any herbal supplement without talking with a doctor first to ensure it is safe.
If diphenhydramine is causing any side effects, speak with a doctor. It may be that a different dose helps some people to prevent insomnia. In other cases, a different medication may be better.
It is also important to speak with a doctor if insomnia is an ongoing, persistent issue. Doctors can help determine the cause of insomnia. By targeting the cause, treatment may be more successful.
Insomnia is not diphenhydramine’s most common side effect, but it can happen. This could be because diphenhydramine is not working well enough to treat underlying insomnia or because of the drug’s side effects. One of the potential side effects is stimulation of the CNS.
However, it is important to discuss any changes in dosage with a doctor first. Diphenhydramine can be toxic at high doses, and alternative drugs may suit a person better.